Myths about Methadone

Methadone gets in your bones.
Methadone does not “get in your bones” or cause any damage to the skeletal system. People who are on an insufficient dose of methadone may experience general aching which is actually a symptom of opiate withdrawal. If the aching continues, you may need to talk to your doctor about increasing your daily dosage.

Methadone rots your teeth.
Methadone will not rot your teeth. Methadone, like many other opiates and medications, can cause dry mouth. If not addressed, dry mouth can lead to cavities and gum disease. Regular dental hygiene such as brushing daily, flossing and regular dental visits will help. Drinking plenty of water and chewing sugar-free gum will also help alleviate dry mouth.

Heroin and opiate abusers may also begin a prolonged period of dental neglect. The analgesic effects of high doses of opiates often mask pain and other symptoms commonly associated with dental neglect. Once stabilized on methadone, these patients often become aware of these symptoms and inaccurately blame the medication.

Methadone damages your body and liver.
People have been taking methadone for more than 30 years and there has been no direct evidence that long-term use causes physical damage. Some people do complain of symptoms such as constipation, increased sweating, dry mouth and nausea. Most of these symptoms go away over time with proper dose adjustments.

Methadone has been shown to be non-toxic to the liver. In fact, methadone is easier for the liver to metabolize (break down and process) than many other types of medications. People with hepatitis and severe liver disease are able to safely take methadone.

Methadone causes weight gain.
Some people do experience weight fluctuation (both increase and decrease) once on methadone. This is most commonly attributed to a change in diet once they are no longer abusing opiates and other medications. Most people who are abusing opiates neglect healthy diet habits and see a return to normal eating habits once on a proper methadone maintenance.

The lower the dose of methadone, the better.
There is evidence to support that a lower dose of methadone will reduce withdrawal effects. However, each individual is different. The goal of proper maintenance is to assure that each person’s dosage is sufficient to stave off drug cravings and withdrawal symptoms. Research also suggests that people on higher doses of methadone are less likely to relapse. Every patient will have the opportunity to work with their clinic physician to determine a dose that is appropriate for them.

It’s harder to kick methadone than it is to kick a dope habit.
Stopping methadone use is different from kicking a dope habit. Although methadone withdrawal symptoms do generally last longer than heroin, some people find the methadone symptoms to be milder. When you are ready to go off methadone your dose will be gradually reduced at a pace you determine. Gradual detox will both lessen the withdrawal symptoms and increase the likelihood that you will remain opiate-free.

Methadone is worse for your body than heroin.
This is not true. Both heroin and methadone are non-toxic, however, like many other opiates or medications, can be dangerous at high levels. Methadone is safer than heroin because it is legally prescribed, carefully monitored and taken orally. Unregulated street drugs often contain unknown additives that can cause lasting harmful effects.

Methadone causes drowsiness and sedation.
Patients on a stabilized dose of methadone generally do not feel any more drowsy or tired than is normal. Drowsiness may occur during the initial stages of treatment but usually subsides once the proper dose is determined and maintained.

Methadone is harmful to your immune system.
Methadone is not harmful to the immune system. In fact, methadone is the only opioid that does not inhibit the immune system. This is an important characteristic of methadone when considering its impact on HIV+ methadone patients.